Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
Question: Over active/Hyperactive Gall Bladder
|charlieandterri - Wed Sep 24, 2008 7:08 pm||
I am 34 years old and for the past 2 years I have been having extreme nausea which causes me to become unconscious and this always happens early in the am. After 1 year of visiting my doctor for this problem and being told I must be depressed I decided to find a new doctor. The new doctor wanted to start by finding out the cause of the nausea and diarrhea (That had been previously diagnosed as IBS). His first thought was that when I start to feel this way my blood pressure lowers enough to cause me to faint. On my first visit he took a urine sample and found that I have sodium waste and began treating it with a medication called Fludrocortisone 0.1 mg. He also started me on carafate to coat my stomach to help with the nausea. Since that visit two months ago I have not fainted but still feel nauseous. He ordered many tests, ultrasound of my gull bladder, kidneys, liver, spleen, heart, arteries in my neck as well as an MRI, EEG, sugar tests which were all normal. The only test that came back abnormal was the Hida Scan. The doctor said my Gall Bladder took the medication well but then he saw something very strange. He said most Gall Bladders function at 50% and the highest he has ever seen is 70% but mine was functioning at 93%?? He says he has never seen a number this high. Now I am suffering from cramping with sharp pains on my right side and in a addition to that I feel bloated with pressure up under my ribs as well as nauseated weather I eat or not. I can't seem to figure out what is triggering this feeling?? I have no interested in food at this point. I am scheduled to see a Gastroenterology specialist on Nov 4th but that seems so far away with the uncomfortable pain I have. Can you recommend any treatments or even explain what is going on with my body PLEASE!!
Sick and tired of feeling sick and tired!
|John Kenyon, CNA - Fri Oct 10, 2008 10:36 pm||
What you describe sounds as though it may be a frequently misdiagnosed problem. Have you been tested for celiac disease? If not, this might be useful, since it could help account for some of your symptoms. The nausea and actual passing out sound like an unfortunate idiosyncrasy called vasovagal reflex, which can often happen in connection with billiary colic (gallbladder attack). Although your doctor has apparently never seen such a high gallbladder ejection fraction, this does happen, and almost always is associated with hidden gallbladder disease associated with celiac disease. Celiac disease is caused by an intolerance for foods containing gluten (many breads or wheat-based products, but lots of other foods also contain gluten, so it can be tricky to avoid). At any rate, a number of celiac patients who have presented with typical gallbladder symptoms as well (as you do), but who have had abnormally high gallbladder ejection fractions (90% or greater), have been found, upon removal of the gallbladder, to actually have had gallbladder disease. This normally would be ruled out by a normal GBEF, but one as high as yours is not normal.
I would suggest you ask the GI specialist about this, if he doesn't mention it on his own. Hopefully he will be aware of this possibitlity and want to explore further to see if it's what's causing your problems.
Best of luck to you with your consult. Please follow up with us afterward. I wish I could give you some suggestions on how to manage the symptoms in the meantime, but I'm afraid that's beyond the scope of my knowlege.
I hope this is helpful.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.